Virginia, 2010Damaging Winds and Lightning Strike in Virginia, July 16, 2010
July 16, 2010 · NWS RNK · 14 events in 8 counties and zones
A weak cold front approached the area from the northwest. Scattered thunderstorms developed along the front, with some producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front approached the area from the northwest. Scattered thunderstorms developed along the front, with some producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 8:38 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 16, 8:38 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EDT FRI JUL 16 2010
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFFSHORE TODAY. A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST LATE THIS AFTERNOON. THIS FRONT WILL
DISSIPATE ACROSS THE AREA SATURDAY. BERMUDA HIGH REMAINS OFF THE
SOUTHEAST COAST THROUGH NEXT WEEK...WITH A COUPLE MORE FRONTS
APPROACHING FROM THE NORTHWEST.
&&
.NEAR TERM /THROUGH TONIGHT/...
NOTICING AN INCREASE IN MOISTURE/CLOUD COVER OVER THE NC MTNS THIS
MORNING WHICH FAVORS THE 00Z NAM SOLUTION EARLY. DEEP MOISTURE
REMAINS AHEAD OF A FRONT ACROSS THE OHIO VALLEY INTO THE MID
MISSISSIPPI VALLEY. TODAY'S WEATHER WILL BE ON TWO FRONTS.
SYNOPTICALLY...THE GFS/ECWMF WAS FOLLOWED BUT THINK MESOSCALE
FEATURES ARE BETTER HANDLED BY THE NAM/LOCAL WRF.
THE THREAT OF SHOWERS AND STORMS WILL BE ON ISOLATED TO SCATTERED
NATURE TODAY. SHOULD SEE FIRST ELEMENTS OF CONVECTION FIRING ALONG
THE SOUTHERN BLUE RIDGE BY MIDDAY THEN SHIFTING EAST INTO A LEE
TROUGH LATE THIS AFTERNOON OUT ACROSS SOUTHSIDE VA INTO NW NC
PIEDMONT. KEEPING POPS TO NO MORE THAN 50 PERCENT. LEAST COVERAGE
IS EXPECTED TO BE IN THE SRN SHENANDOAH VALLEY EAST TOWARD
LYH...AS THE WESTERLY FLOW ACROSS THE HIGHLANDS PUTS SOMEWHAT OF A
LIMIT...BUT STILL LOOKING AT ISOLATED CONVECTION.
MORNINGS SOUNDINGS SHOW A MID LEVEL CAP WITH VERY DRY AIR AT MID
AND UPPER LEVELS. WILL NEED TO HEAT INTO THE MID 80S TO BREAK THE
CAP. CAPE WILL BE IN THE 1500-3000 J/KG RANGE BUT SHEAR IS LIGHT
SO ANY STORMS THAT GET SOME DEPTH INTO THE DRY AIR MAY HAVE SOME
GUSTY WINDS.
THE OTHER WEATHER TO DEAL WITH TODAY WILL BE THE
HOT TEMPERATURES. DEW POINTS SHOULD BE HIGHER THAN THURSDAY...AND
THIS WILL BRING HEAT INDICES AROUND 100 DEGREES THIS AFTN OVER THE
FAR ERN CWA. LIMITING FACTORS FOR REACHING HEAT ADVISORY ARE THE
POTENTIAL WESTERLY DOWNSLOPE EFFECT ON LOWERING DEW POINTS...AND
CLOUD COVER...CONVECTION. WILL HIGHLIGHT THE HEAT IN AN HWO FOR
NOW.
TONIGHT...MODELS SHIFT FOCUS FOR CONVECTION WITH FRONT TO THE
SW...WITH EVENING STORMS MOVING OUT OF THE SE CWA BY MIDNIGHT. THE
FRONT WILL STALL OVER THE NRN CWA OR NORTH TONIGHT...AND DO NOT
FORESEE IT MAKING IT THIS FAR SOUTH WITH UPPER FLOW STAYING WEST
AND PARALLEL TO THE FRONT. WILL MAINTAIN CHANCE POPS OVER THE WEST
OVERNIGHT WITH SLIGHT CHANCE EAST. LOWS AGAIN WILL BE WARM WITH
INCREASED CLOUD COVER. SHOULD SEE MID TO UPPER 60S WEST TO LOWER
70S EAST.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL DRIFT SLIGHTLY NORTH THROUGH THE
WEEKEND...BUT REMAIN CLOSE ENOUGH TO ACT AS A FOCUS FOR ADDITIONAL
SHOWERS AND STORMS. THE OVERALL UPPER LEVEL PATTERN WILL BE ON
DOMINATED BY A UPPER LOW INCHING EASTWARD THROUGH SOUTHEAST CANADA
WITH NEAR ZONAL FLOW OVER THE AREA. WITHIN THIS FLOW WILL BE SOME
WEAK IMPULSES THAT WILL PROVIDE THE POTENTIAL FOR SOME ENHANCED
PERIODS OF SHOWERS AND STORMS...ESPECIALLY IF ANY OF THESE
FEATURES DEVELOP INTO AN UPSTREAM MESOSCALE CONVECTIVE COMPLEX IN
THE MID WEST THAT PROGRESSES INTO THE REGION. THE FORECAST WILL
CONTINUE REFLECT LIKELY POPS IN THE WEST ON SATURDAY AS THE COLD
FRONT MOVES INTO THE REGION WITH CHANCES DECREASING INTO THE
CHANCE AND SLIGHT CHANCE CATEGORY AS THE WEEKEND PROGRESSES INTO
MONDAY.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
UPPER PATTERN BECOMES FLATTER SUNDAY NIGHT AND MONDAY WITH THE
SOUTHERN EDGE OF THE WESTERLIES STAYING NORTH OF THE MID ATLANTIC
REGION TUESDAY THROUGH THURSDAY. MODELS BUILDS IN THE SUBTROPICAL
RIDGE FROM THE EAST AND RAISE HEIGHTS FOR TUESDAY THROUGH THURSDAY.
HPC GUIDANCE KEEPS THE FRONTAL BOUNDARY ACROSS THE NORTHEAST UNITED
STATES NORTH OF THE FORECAST AREA. SO NO SURFACE FORCING OR SHORT
WAVE ENERGY FOR ANY ORGANIZED THREAT OF SHOWERS AND THUNDERSTORMS.
CHANCE OF RAIN WILL REMAIN LOW AND TEMPERATURES WILL BE NEAR TO JUST
ABOVE NORMAL.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
FOG WILL DISSIPATE SHORTLY AT LYH/DAN/LWB...LEAVING BEHIND VFR
CONDITIONS. A FEW SHOWERS WERE NOTED THIS MORNING SOUTH OF KMWK
MOVING NE. THIS AREA WILL POTENTIALLY DEVELOP INTO TSRA LATER THIS
MORNING AND AFFECT THE DANVILLE AIRPORT. ATTM...MODELS SOLUTIONS
KEEP BULK OF PRECIP AWAY FROM KDAN UNTIL AFTERNOON. WITH WARM AIR
ALOFT...THERE MAY BE SOME DELAY IN CONVECTIVE DEVELOPMENT.
WILL HAVE CB IN THE DANVILLE TERMINAL BY 20Z...WITH ADDITIONS OF
CB TO LYH THIS AFTERNOON. STILL CONVECTION WILL BE SCATTERED TO ISOLATED.
THE COLD FRONTAL PRECIP WILL START IMPACTING THE SE WV TAF GROUPS
MORE AFTER 12Z SAT...BUT COULD SEE SOME PREFRONTAL ACTIVITY THIS
AFTERNOON AND EVENING. AGAIN...SCATTERED COVERAGE ONLY WARRANTS A
CB MENTION. SHOULD BE VFR CONDITIONS TODAY INTO THIS EVENING.
ANY CLEARING WILL ALLOW SOME MVFR FOG TO DEVELOP TONIGHT...BEFORE
MORE CLOUDS ARRIVE.
THE FRONT LINGERS NORTH OF THE FORECAST AREA SATURDAY PROVIDING A
BETTER FOCUS FOR SHOWER/TSRA ACTIVITY...WITH MVFR CONDITIONS
LIKELY...AND LOCAL IFR VCNTY OF TSTMS. THE PATTERN THROUGH NEXT
WEEK FAVORS DAILY CHANCES OF SHOWERS/STORMS AS WEAK FRONTS SHIFT
ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC WITH BERMUDA HIGH
OVER THE SOUTHEAST. WITH ANY TSRA EXPECT SUB VFR CONDITIONS.
POTENTIAL FOR FOG AT NIGHT EXISTS AS WELL AT LYH/DAN/LWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...AMS
AVIATION...JJ/WP
Hazardous weather outlook, Jul 16, 2:59 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT FRI JUL 16 2010
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
170800-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
359 AM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044>047-058-059-170800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
359 AM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH
TEMPERATURES THIS AFTERNOON WILL BE IN THE MID 90S. WITH AN
INCREASE IN HUMIDITY...HEAT INDICES ARE EXPECTED TO BE AROUND 100
DEGREES FOR A COUPLE OF HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 11:59 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT FRI JUL 16 2010
NCZ001>003-018-019-VAZ015>017-161800-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-SURRY NC-
WATAUGA NC-WILKES NC-
1259 PM EDT FRI JUL 16 2010
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL
...FLOYD...GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...
AT 1252 PM EDT...STRONG THUNDERSTORMS WERE ALONG THE BLUE RIDGE FROM
NEAR BLOWING ROCK AND DEEP GAP NORTHEAST TO STONE MOUNTAIN STATE
PARK TO HILLSVILLE IN VIRGINIA. THE STORMS WERE DRIFTING NORTHEAST
AROUND 10 MPH..
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. SOME MINOR FLOODING COULD OCCUR
ESPECIALLY ACROSS EASTERN WATAUGA AND WESTERN WILKES COUNTIES WHERE
TOTALS OF BETWEEN 2 AND 3 INCHES ARE LIKELY. EXPECT FREQUENT CLOUD
TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3673 8092 3684 8055 3683 8038 3665 8056
3665 8060 3663 8063 3659 8063 3638 8083
3607 8144 3611 8155 3611 8179
JHSpecial weather statement, Jul 16, 12:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT FRI JUL 16 2010
VAZ032-161745-
PATRICK VA-
113 PM EDT FRI JUL 16 2010
...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...
AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEADOWS OF
DAN...MOVING EAST AT 10 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BUFFALO RIDGE AROUND 145 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3670 8046 3674 8046 3675 8044 3674 8042
3675 8039 3676 8039 3679 8019 3662 8024
AMSLightning, Rockbridge
- When
- July 16, 12:30 PM EST
- Where
- Rockbridge County, 0.5 mi NE of Lexington
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.785, -79.443
Lightning struck the Southern Inn Restaurant causing a fire which resulted in the roof of the two-story building to collapse. The fire also damaged the adjacent buildings.
Thunderstorm Wind, Patrick
- When
- July 16, 1:15 PM EST
- Where
- Patrick County, 3.46 mi NE of Kibler
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $400
- Reported by
- Public
- Coordinates
- 36.660, -80.400
Large tree limbs were blown down by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 16, 1:25 PM EST
- Where
- Franklin County, 3.9 mi ENE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -79.770
One tree was blown down on Harmony School Road.
Thunderstorm Wind, Henry
- When
- July 16, 1:25 PM EST
- Where
- Henry County, 1.77 mi SW of Philpott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.760, -80.020
Numerous trees were knocked down by thunderstorm winds in the Bassett area.
Thunderstorm Wind, Henry
- When
- July 16, 1:40 PM EST
- Where
- Henry County, 1.8 mi ESE of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.760, -79.950
A Tree was blown down by thunderstorm winds on Oakcrest Circle.
Thunderstorm Wind, Franklin
- When
- July 16, 1:48 PM EST
- Where
- Franklin County, 2.14 mi NNW of Redwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -79.840
One tree was blown down at the intersection of Booker T Washington Highway and Angle Plantation Road.
Thunderstorm Wind, Franklin
- When
- July 16, 1:50 PM EST
- Where
- Franklin County, 2.14 mi SSW of Redwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.990, -79.840
Thunderstorm winds blew down three trees.
Thunderstorm Wind, Martinsville (C)
- When
- July 16, 2:00 PM EST
- Where
- Martinsville (C) County, 0.89 mi SW of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -79.880
A tree was knocked down by thunderstorm winds on Smith Lake Road.
Thunderstorm Wind, Franklin
- When
- July 16, 2:17 PM EST
- Where
- Franklin County, Penhook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 36.980, -79.630
A tree was knocked down by thunderstorm winds on Old Franklin Turnpike near Penhook.
Thunderstorm Wind, Buckingham
- When
- July 16, 3:00 PM EST
- Where
- Buckingham County, 4.09 mi SSW of Andersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -78.610
A couple of trees were blown down by thunderstorm winds near the intersection of Routes 636 and 612.
Thunderstorm Wind, Pittsylvania
- When
- July 16, 3:03 PM EST
- Where
- Pittsylvania County, Keeling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -79.300
A large tree was blown down on Keeling off Route 360.
Thunderstorm Wind, Pittsylvania
- When
- July 16, 3:06 PM EST
- Where
- Pittsylvania County, 2.32 mi ESE of Blairs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -79.340
One tree was knocked down by thunderstorm winds on the 7200 block of Old Richmond Rd.
Thunderstorm Wind, Halifax
- When
- July 16, 3:40 PM EST
- Where
- Halifax County, 0.55 mi W of Dudley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -78.910
Thunderstorm winds knocked down a tree on Dudley Rd.
Thunderstorm Wind, Halifax
- When
- July 16, 3:48 PM EST
- Where
- Halifax County, 1.3 mi ESE of White Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Law Enforcement
- Coordinates
- 36.790, -79.010
A tree was blown down on Weatherford Loop Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 16, 2010$390,000 · 1.75 in hail · 12 events
- Flash Flood in Arizona, July 16, 2010$400,000 · 1 event
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010$203,000 · 2 events
- Damaging Winds and Lightning Strike in Connecticut, July 16, 2010$155,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Alabama, July 16, 2010$55,000 · 1 in hail · 5 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, July 16, 2010$31,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244877, 243119, 243121, 243122, 243123, 243126, 243128, 243129, 243130, 243131, 243132, 243134, 243135, 243136.